Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 129, NWS Dodge City, KS

May 16, 2001Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2001, 5:12 PM CDT for Lane County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 2001, 5:12 PM CDT (22:12 UTC)
Expired
May 16, 2001, 5:45 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Lane County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 5:25 PM CDTHail 0.75Shields, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:10 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 16, 3:10 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT WED MAY 16 2001

RADAR SHOWING SOME STORMS OVER THE WESTERN CWA ASSOCIATED WITH A
BOUNDARY MOVING INTO NORTHWEST KANSAS THOUGH CONVERGENCE ALSO
EVIDENT NEAR SFC TROF AXIS WEST OF DDC.  MAIN FRONT LOCATED FROM
CENTRAL NEBRASKA AND NORTHEAST WYOMING. WV HAS UPPER S/W MOVING OVER
NORTHERN CALIFORNIA AT 18Z.  ANALYSIS HAD 100KT JET OVER NORTHWEST
AND NORTHERN CONUS WITH 120KT MAX OVER NORTH DAKOTA. THINK MAIN
CHALLENGE WILL BE TIMING OF FRONT OVERNIGHT/THURSDAY MORNING. THUS
TEMPS AND PRECIP CHANCES.

ETA/AVN LOOK A BIT FASTER THAN NGM WITH TIMING OF FRONT BUT SEEM TO
AGREE PRETTY WELL ON UPPER FEATURES. ALL MODELS BRING WIND SHIFT
THROUGH ABOUT 3-6 HOURS AHEAD OF COLD AIR. TONIGHT...WILL PROBABLY
GO WITH UP TO 40 POPS FOR WEST DEPENDING ON HOW ADVANCING BOUNDARY
MOVES BEFORE ISSUANCE TIME. WILL LIKELY GO WITH AT LEAST SMALL POPS
FOR NEARLY ALL OF THE REST OF THE CWA AS MID LEVELS BECOME MORE
UNSTABLE AHEAD OF THE COLD FRONT.  THINK MODEL DEWPOINTS A BIT LOW
OVERNIGHT AND WILL GO WARMER THAN NGM MOS. FOR THURSDAY...MODELS
AGREE ON BRINGING A COUPLE OF S/W TROFS THROUGH REGION.  FRONT SHOULD
TRAVERSES THROUGH SOUTHERN TIER OF COUNTIES BY MID AFTERNOON. THAT
AND STEEP MID LEVEL LAPS RATES SHOULD HELP KEEP GOOD CHANCES OF
THUNDER OVER MUCH OF THE CWA WITH THE SOUTHEAST SEEING THE MOST BY
LATE DAY. WILL GO WITH 60 OR HIGHER POPS OF ALL OF CWA FOR THURSDAY.
FOR TEMPS...WILL ONLY GO WITH MID 70S WITH UPPER 70S FOR SOUTHEAST.
THOUGH THE COLD AIR MAY LAG A FEW HOURS...EXPECT TO DEVELOP MID
LEVEL CLOUDS OVERNIGHT/THURSDAY MORNING WHICH SHOULD KEEP TEMPS FROM
WARMING MUCH.  WILL LIKELY SEE STRATUS DEVELOP LATER IN THE DAY AS
WINDS BECOME MORE UPSLOPE AND ATTEMPT TO BRING MOISTURE BACK FROM
THE EAST.

WILL PROBABLY KEEP LIKELY POPS GOING FOR CENTRAL AND SOUTHEAST CWA
AS SMALL S/W'S MOVE ACROSS BAROCLINIC REGION FOR THURSDAY NIGHT AND
KEEP THE HIGHER POPS FOR SOUTHEAST FRIDAY AND GO 20-40 FOR REST OF
AREA.  MODEL QPF MAX MOSTLY NEAR OKLAHOMA BORDER.  BASED ON MODEL
DEWPOINT PROGS..THINK GUIDANCE LOWS NOT TO BAD FOR THURSDAY NIGHT.
WILL GO A LITTLE WARMER THAN NGM MOS FOR FRIDAY GIVING ABOUT A 15
DEGREE DIURNAL RANGE.

EXTENDED...

EXTENDED MODELS COMING INTO BETTER AGREEMENT THIS MORNING. STILL ALL
MODELS SHOWING SEVERAL VORT LOBES PROGGED TO CROSS THE CENTRAL
PLAINS OVER THE WEEKEND PERIOD. GIVEN THE LOCATION OF SFC BOUNDARY
OVER THE WEEKEND AND THESE VORT LOBES CROSSING THE PLAINS WILL
CONTINUE WITH A WET FORECAST THROUGH THE WEEKEND INTO EARLY NEXT
WEEK. ALL MODELS IN GENERALLY GOOD AGREEMENT WITH THE SUNDAY/MONDAY
SYSTEM CROSSING THE PLAINS WITH A BRIEF COOL DOWN LIKELY AS SOME
COOLER AIR FILTERS INTO THE PLAINS. THIS DOES LOOK LIKE A REASONABLE
SOLUTION BASED ON W/V LOOP SO WILL BACK OFF ON TEMP MONDAY AND
TUESDAY AND THEN START TO WARM TEMPS BACK AS UPPER LEVEL RIDGE TRIES
TO BRIEFLY BUILD INTO THE SOUTHERN PLAINS TOWARDS MID WEEK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 061/075 054/068 053 266
GCK 058/075 052/068 053 466
EHA 063/073 053/069 054 464
LBL 059/074 055/069 054 364
HYS 061/073 054/068 054 155
P28 065/079 060/073 054 -66

.DDC...NONE.

REITER/BURGERT

In the hours before

Special weather statement, May 16, 2:19 PM CDT, 2 hours 53 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-170500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
219 PM CDT WED MAY 16 2001

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
THIS EVENING.

AN UPPER LEVEL DISTURBANCE WILL MOVE EAST OUT OF THE ROCKIES THROUGH
THE EARLY EVENING HOURS. AS IT MOVES INTO THE CENTRAL PLAINS IT WILL
ENCOUNTER A WEAK SURFACE BOUNDARY WHICH WILL EXTEND ACROSS
NORTHWESTERN KANSAS INTO EAST CENTRAL COLORADO. AS THIS UPPER LEVEL
DISTURBANCE ENCOUNTERS THIS BOUNDARY, ISOLATED THUNDERSTORMS ARE
POSSIBLE. THESE STORMS WILL MAINLY BE CONCENTRATED NORTHWEST OF A
LINE FROM JOHNSON CITY TO GARDEN CITY TO DIGHTON LATE THIS AFTERNOON
AND EARLY THIS EVENING. IN THIS AREA A FEW OF THESE STORMS MAY BECOME
SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND STRONG GUSTY WINDS.

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc/

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:29 PM CDTSevere Thunderstorm WarningDDCFinney31 min
May 16, 3:32 PM CDTSevere Thunderstorm WarningDDCFinney28 min
May 16, 3:47 PM CDTSevere Thunderstorm WarningDDCGray28 min
May 16, 4:14 PM CDTSevere Thunderstorm WarningDDCGray31 min
May 16, 4:25 PM CDTSevere Thunderstorm WarningDDCTrego50 min
May 16, 4:29 PM CDTSevere Thunderstorm WarningDDCLane46 min
May 16, 4:39 PM CDTSevere Thunderstorm WarningDDCKearny36 min
May 16, 5:16 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny44 min
May 16, 6:42 PM CDTSevere Thunderstorm WarningDDCNess33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.